Wednesday, March 18, 2009

Effects of Ca2+


A 51-year-old woman with mild hypertension for which she was taking a beta-adrenergic antagonist and a thiazide diuretic was sent to the emergency department because of the discovery of hypocalcemia (serum calcium concentration, 5.4 mg per deciliter [1.3 mmol per liter]) in an outpatient clinic earlier in the day. She described a five-day history of worsening paresthesias in her arms and legs and a one-day history of cramps in her hands and facial muscles. She had also had diarrhea intermittently for two weeks. She reported no alcohol ingestion. Physical examination shows as pictures below.



•Name the sign labelled as:
–(A)
Chvostek’s sign
–(B) Trousseu’s sign

•How do these occur?
Hypocalcemia > Ca less in ECF > increase in Na permeability > Increase in excitability of muscle > Muscle contraction [not so sure whether this answer is correct or not, will fulfill the question requirement or not]

Wassalam.

5 comments:

[CK irah] on March 18, 2009 at 10:37 AM said...

Chvostek’s sign – tapping on the facial nerve over the parotid gland causes a facial twitch in hypocalcaemia, due to nerve hyperexcitability.

Trousseau’s sign – seen in hypocalcaemia. This is elicited by inflating a blood pressure cuff on an arm/leg to above systolic pressure. The hands and feet go into spasm (corpopedal spasm). The metacarpophalangeal joints become flexed and the interphalangeal joints are extended.

ainaa ismail on March 18, 2009 at 10:44 AM said...

apa kaitan HPT,thiazide,beta blocker and hypocalcemia?

sutera on March 18, 2009 at 2:14 PM said...

camne t pt ade hypocalcaemia? thiazide actually causes hypercalcaemia

`Aainaa Nur Raihana Abdullah on March 18, 2009 at 3:25 PM said...

yerp. what sutera said is much true. thiazide mmg causes hyperCa2+. i also have no idea on how the patient presented with such complaint. probably, dia ada other underlying problem.. haha~ i got the case from NEJM.. sorry for confusing u guys.. huhu~

sutera on March 18, 2009 at 7:11 PM said...

np. the pt maybe non-compliant hehe. neway, the important fact in the scenario is she developed hypocalcaemia. i'll just ignore the other 'accessory' info

 

the power of sharing Copyright © 2008 Black Brown Art Template by Ipiet's Blogger Template